Arizona, 2015Avalanche and Heavy Snow in Arizona, March 1 to 3, 2015
March 1 to 3, 2015 · NWS FGZ · 7 events in 6 counties and zones
A strong and moist Pacific storm system continued to move across northern Arizona for the first two days of March. Heavy snow and rain started falling on February 27 and continued through March 2.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and moist Pacific storm system continued to move across northern Arizona for the first two days of March. Heavy snow and rain started falling on February 27 and continued through March 2. Snow from this storm system went on to trigger several avalanches in the mountain peaks above 11,500 feet just north of Flagstaff during and after the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 28, 9:25 PM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Feb 28, 9:25 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 PM MST SAT FEB 28 2015
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRING BELOW NORMAL
TEMPERATURES AND PERIODS OF RAIN AND SNOW TO NORTHERN ARIZONA
THROUGH TUESDAY.
&&
.DISCUSSION...A LARGE LOW PRESSURE SYSTEM OVER CALIFORNIA AND OFF
THE CALIFORNIA COAST IS MOVING SLOWLY SOUTH. STRONG SOUTHWEST FLOW
HAS BROUGHT SHOWERS IN UPSLOPE AREAS ALONG THE EASTERN MOGOLLON RIM
TODAY. ANOTHER BAND OF SHOWERS IS MOVING ACROSS MOHAVE COUNTY INTO
FAR NORTHWEST COCONINO COUNTY/KAIBAB PLATEAU THIS EVENING. GFS/NAM12
ARE SHOWING A RAPID INCREASE IN SHOWER COVERAGE LATE TONIGHT INTO
SUNDAY MORNING.
FROM SUNDAY INTO MONDAY...THE MAIN UPPER LOW DIVES INTO SOUTHERN
CALIFORNIA DURING THE DAY SUNDAY...BRINGING A SHIFT TO A MORE
SOUTHERLY WIND DIRECTION...AND PULLING WARMER AND VERY MOIST AIR
NORTHWARD. THE HEAVIEST PRECIP ON SUNDAY NOW LOOKS LIKE IT WILL BE
FROM THE FLAGSTAFF AREA WESTWARD...WITH SNOW LEVELS GRADUALLY RISING
TO 7500-8000 FEET IN THE FLAGSTAFF AREA SUNDAY AFTERNOON THROUGH
MONDAY MORNING...UP TO 8500 FEET IN THE WHITE MOUNTAINS.
ON MONDAY...THE LOW AND ASSOCIATED COLD FRONT CROSS THE STATE FROM
WEST TO EAST. EXPECT PERIODS OF HEAVY RAIN AND SNOW ALONG THE
FRONTAL BAND...WITH SNOW LEVELS DROPPING RAPIDLY BELOW 6000 FEET
BEHIND THE FRONT.
TOTAL RAINFALL ACCUMULATIONS THROUGH MONDAY OF 1-3+ INCHES WILL
LIKELY AT THE LOWER ELEVATIONS. THIS MAY BRING SIGNIFICANT RISES TO
STREAMS AND RIVERS SOUTH OF THE MOGOLLON RIM IN YAVAPAI AND NORTHERN
GILA COUNTIES.
A TRAILING SHORTWAVE COULD BRING ADDITIONAL SHOWERS TUESDAY BUT THIS
LOOKS MOSTLY LIGHT. COLD TEMPERATURES WILL REMAIN THROUGH WEDNESDAY
AND THEN WARMING TO NEAR NORMAL THURSDAY AND FRIDAY.
&&
.AVIATION...FOR THE 06Z PACKAGE...SCT -SHRA/-SHSN WILL BECOME MORE
WDSPRD BY 08Z-10Z TONIGHT. IFR/LIFR IN SHOWERS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT PM MST THIS AFTERNOON FOR AZZ004.
&&
PUBLIC.....MAS
AVIATION...MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Feb 28, 4:55 PM MST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
455 PM MST SAT FEB 28 2015
AZZ004>018-037>040-010730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
455 PM MST SAT FEB 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TONIGHT
PERIODS OF MODERATE SNOWFALL WILL CONTINUE OVER THE KAIBAB
PLATEAU THROUGH LATE TONIGHT. A WINTER WEATHER ADVISORY REMAINS IN
EFFECT FOR THIS AREA THROUGH MIDNIGHT...SEE PRODUCT PHXWSWFGZ FOR
DETAILS. ELSEWHERE...EXPECT LIGHT TO MODERATE SHOWERS WITH SNOW
LEVELS ABOVE 6500 FEET IN THE FLAGSTAFF AREA TO ABOVE 7500 FEET IN
THE WHITE MOUNTAINS. AN ADDITIONAL 0.5 TO 1.0 INCHES OF RAINFALL
IS POSSIBLE OVER THE SOUTHERN SLOPES OF THE MOGOLLON RIM. WIND GUSTS
IN EXCESS OF 40 MPH ARE EXPECTED FROM THE EASTERN MOGOLLON RIM
NORTHWARD THROUGH THE EARLY EVENING. A WIND ADVISORY REMAINS IN
EFFECT UNTIL 7 PM MST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ON SUNDAY...PERIODS OF RAIN AND SNOW WILL CONTINUE WITH SNOW
LEVELS GRADUALLY RISING TO 7000 FEET OR HIGHER FOR MOST AREAS SUNDAY
AFTERNOON THROUGH MONDAY MORNING. LATEST FORECASTS SHOW A FRONTAL
BAND OF HEAVY PRECIPITATION MOVING INTO YAVAPAI AND COCONINO
COUNTY MONDAY MORNING...THEN SHIFTING INTO EASTERN ARIZONA BY
MONDAY EVENING. SNOW LEVELS SHOULD DROP RAPIDLY WITH THE
FRONT...WITH MODERATE TO HEAVY SNOW ACCUMULATIONS LIKELY ABOVE THE
6000 FOOT LEVEL...SEE WEATHER.GOV/FLAGSTAFF FOR POINT SNOWFALL
AMOUNTS FOR YOUR LOCATION.
LOWER ELEVATION RAINFALL TOTALS OF 1-3 INCHES WITH LOCALLY HIGHER
AMOUNTS ARE POSSIBLE THROUGH MONDAY...WITH THE HIGHER AMOUNTS
OVER THE FOOTHILLS OF THE MOGOLLON RIM...NORTHERN GILA COUNTY AND
THE YAVAPAI COUNTY MOUNTAINS. THE HEAVIEST PRECIPITATION IS
FORECAST TO ARRIVE SUNDAY NIGHT AND MONDAY. DURING THIS TIME...
SIGNIFICANT RISES COULD OCCUR ALONG STREAMS AND RIVERS...ESPECIALLY
SOUTH OF THE MOGOLLON RIM.
TUESDAY ONWARD...THE CHANCES FOR PRECIPITATION DWINDLE WITH
DAYTIME TEMPERATURES RUNNING WELL BELOW NORMAL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
3 heavy snow, 3 heavy rain, 1 avalanche. Local standard time, as filed.
Heavy Snow, Western Mogollon Rim
- When
- March 1, 12:00 AM MST to March 2, 10:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Snow continued to fall over the Western Mogollon Rim through March 2nd. The Flagstaff Airport received 16 inches the first two days of March and close to 18 inches storm total. Over 4 inches of storm total liquid equivalent fell at the airport. Twelve inches of snow was reported northwest of Park and 9 inches fell in Williams.
Heavy Snow, Kaibab Plateau
- When
- March 1, 12:00 AM MST to March 3, 3:00 AM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Jacob Lake reported a storm total of 16 inches.
Heavy Rain, Coconino
- When
- March 1, 12:00 AM MST to March 3, 3:00 AM MST
- Where
- Coconino County, 10 mi S of (Flg)flagstaff Arpt to 15 mi SSW of (Flg)flagstaff Arpt
- Reported by
- RAWS
- Coordinates
- 34.985, -111.670
The RAWS in Oak Creek Canyon reported a total of 5.78 inches or rain for the duration of the storm. The peak flow in Oak Creek was over 8,200 CFS in late February.
Heavy Rain, Gila
- When
- March 1, 12:00 AM MST to March 2, 6:00 PM MST
- Where
- Gila County, (0e4)payson Arpt to 3.05 mi NNE of Pine
- Reported by
- Trained Spotter
- Coordinates
- 34.250, -111.350
Heavy rain fell across Northern Gila County. Storm totals include (inches): Pine 3.18, Promontory RAWS 2.51, and Payson 1.97.
Heavy Rain, Yavapai
- When
- March 1, 12:00 AM MST to March 2, 6:00 PM MST
- Where
- Yavapai County, 35.09 mi WNW of Camp Wood to 5.63 mi SW of Bumble Bee
- Reported by
- Mesonet
- Coordinates
- 35.031, -113.522
Heavy rain fell across Yavapai County. Some of the storm totals include (in inches): Crown King 2.45, Cherry 2.40, near Skull Valley 2.34, Iron Springs 2.31, near Bagdad 1.93, and Prescott Airport 1.45.
Heavy Snow, Grand Canyon Country
- When
- March 1, 5:00 AM MST to March 2, 5:30 PM MST
- Where
- Grand Canyon Country forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Six to seven inches of snow fell at the Grand Canyon Airport after the rain changed over to snow.
Avalanche, Western Mogollon Rim
- When
- March 2, 2:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Reported by
- Public
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Heavy snow (over 80 inches in 10 days) caused a large avalanche in the San Fransisco Peaks just north of Flagstaff. The top of the wide avalanche started along a north-south ridge and and continued to an east-west ridge. The headwall was an estimated half mile wide. The avalanche dropped between 500 and 800 feet. The avalanche was in a wilderness area where there are no structures. Other avalanches also occurred during and after this storm as a result of the heavy snow and thaw cycles. Pinpointing the time of the avalanches is difficult. Avalanches were also reported in Abineau Canyon, Fremont Peak, and Doyle peak. Some of these slides toppled trees that were 24 inches in diameter.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Kentucky, March 1 to 19, 20152 deaths · 68 events
- Winter Storm in Utah, March 1 to 3, 201515 injured · 11 events
- Winter Storm and Winter Weather in Delaware, March 1, 201513 injured · 4 events
- Winter Storm and Winter Weather in New Jersey, March 1, 20158 injured · 21 events
- Drought in Texas, March 1 to 31, 2015$55,000 · 24 events
- Winter Weather in Virginia, March 1, 201532 events
- Drought in Oklahoma, March 1 to 31, 201529 events
- Heavy Snow in Indiana, March 1, 201525 events
- Winter Weather in Virginia, March 1, 201524 events
- Winter Storm and Winter Weather in Ohio, March 1, 201521 events
- Blizzard and Winter Storm in Colorado, March 1 to 4, 201519 events
- Drought in Texas, March 1 to 31, 201518 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567968, 567969, 567970, 567972, 567973, 567971, 560661.